MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1660
Medical Device Problem Codes Mechanical Problem (1384); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra coil 400s (pc400) could not be advanced out of its introducer sheath due to the pusher assembly midjoint being retracted proximal to the friction lock.Conclusions: evaluation of the first pc400 revealed the pusher assembly midjoint was retracted proximal to the introducer sheath friction lock.The introducer sheath friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pc400 midjoint.If the pusher assembly midjoint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced by the physician upon attempting to advance the pc400.The pusher assembly mid-joint being retracted proximal to the introducer sheath friction lock likely prevented the pc400 from being advanced into the lantern delivery microcatheter (lantern) during the procedure.Evaluation of the second pc400 revealed coagulated blood in the introducer sheath and on the embolization coil.The dried blood initially prevented the pc400 from advancing out of its introducer sheath.When the dried blood was flushed out by a penumbra investigator, the pc400 was advanced out of its introducer sheath and through a demonstration microcatheter without issue.If continuous flush is not used during the procedure, blood may be more likely to dry inside the introducer sheath, which may contribute to an inability to advance into a microcatheter.The lantern mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed two pc400s using a lantern delivery microcatheter (lantern).The physician then felt resistance and was unable to advance two pc400s out of their introducer sheaths and into the lantern.The pc400s were able to advance two or three centimeters, but then became stuck within their introducer sheaths.The two pc400s and the lantern were therefore removed, and the procedure was completed using a new microcatheter and new coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7011890
Report Number3005168196-2017-01950
Device Sequence Number444506
Product Code HCG
UDI-Device Identifier00814548010724
UDI-Public00814548010724
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/19/2024
Device Catalogue Number4002C1660
Device Lot NumberF72421
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/11/2017
Initial Report FDA Received Date11/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1